Alert archive / Florida / Special Weather Statements in 2020
Special Weather Statement, NWS Melbourne, FL
NWS Melbourne, FL issued this special weather statement at Aug 9, 2020, 5:36 PM EDT for Orange County, Florida. It was in force for 54 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2020, 5:36 PM EDT (21:36 UTC)
- Expired
- Aug 9, 2020, 6:30 PM EDT
- In force
- 54 min
- Issued by
- NWS Melbourne, FL
County Orange County, FL
The radar
The Melbourne radar (KMLB), 79 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 5:57 PM EDT | TSTM WND DMG | 3 Wnw Azalea Park, FL | RELAYED REPORT OF A LARGE OAK TREE BRANCH DOWN IN AUDUBON PARK AT THE CORNER OF PELICAN LANE AND OSPREY AVE. TIME ESTIMATED FROM RADAR. |
| Aug 9, 6:05 PM EDT | TSTM WND GST 51 | 2 W Azalea Park, FL | ORLANDO EXECUTIVE AIRPORT KORL ASOS REPORTED A 51MPH/44KT WIND GUST FROM THE NW |
| Aug 9, 6:20 PM EDT | TSTM WND GST 52 | 5 S Conway, FL | ORLANDO INTERNATIONAL AIRPORT KMCO ASOS REPORTED A 52MPH/45KT WIND GUST FROM THE NW |
| Aug 9, 6:23 PM EDT | TSTM WND GST 62 | Orlando International A, FL | MCO ITWS MEASURED A 62 MPH/54 KT GUST FROM THE NW. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1309 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 987 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266
WWUS82 KMLB 092136
SPSMLB
Special Weather Statement
National Weather Service Melbourne FL
536 PM EDT Sun Aug 9 2020
FLZ045-046-053-092230-
Osceola FL-Orange FL-Seminole FL-
536 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...WESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 630 PM EDT...
At 535 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Lake Toho to Wekiwa Springs State
Park. These storms were nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Orlando, Kissimmee, Apopka, Altamonte Springs and Ocoee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2873 8166 2873 8127 2804 8127 2797 8137
2800 8139 2800 8142 2805 8146 2806 8144
2801 8138 2808 8135 2808 8140 2809 8145
2814 8146 2814 8152 2820 8152 2826 8156
2826 8166
TIME...MOT...LOC 2135Z 009DEG 2KT 2819 8137 2872 8144
$$
SmithWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:13 PM EDT, 2 hours 23 minutes earlier.
Area forecast discussion, Aug 9, 3:13 PM EDT, 2 hours 23 minutes before
Area Forecast Discussion National Weather Service Melbourne FL 313 PM EDT Sun Aug 9 2020 .DISCUSSION...High pressure ridging across the area continues to provide a weak pressure gradient with light winds across ECFL. The ECSB has developed and is pushing inland across the area. High's realized today will approach the L-M90s and with formation/passage of the sea breeze coastal communities will drop back into the U80s. The added humidity has produced peak heat index values in upwards of 102-108F across much of the area. While some isolated-scattered convection (Martin/St. Lucie counties) has developed along the ECSB, we can expect greater coverage and intensity into the interior through late afternoon/early evening with additional boundary interactions. The continued storm threats remain frequent lightning, wind gusts up to 40-45 mph, and locally heavy rainfall up to 2-3 inches due to slow and erratic storm motion. Convection will then decrease into mid evening with any lingering storms or light rainfall diminishing. Cloud debris from earlier convection will thin from late evening through the overnight. Temperatures overnight will fall back into 70s late. Previous Extended Forecast Discussion Modified... Monday-Tuesday...Generally light flow pattern expected to begin the week, as east central Florida is sandwiched between high pressure over the GOMEX and the subtropical ridge over the Atlantic. With weaker flow, both the east and west coast seabreezes will develop and push inland, eventually colliding over the interior. Thus, the highest PoPs will be west of I-95, have PoPs 40-50% there and 30-40% along the coast on Monday/Tuesday. After the initial sea breeze collisions, convection will be largely dominated by boundary interactions through the afternoon and into early evening. Afternoon highs in the mid 90s inland, with low 90s along the coast. Lows in the low to mid 70s. Wednesday onward...By mid week, the western Atlantic ridge axis will shift slightly north of the area. This would bring stronger onshore flow to the area, perhaps decreasing storm coverage over much of the eastern side of the peninsula, with storms focusing on the western side. However, GFS forecast soundings suggest steering flow remaining light and PWATs 1.8+". The ECMWF also remains quite wet. So, have not deviated much from the inherited forecast, with PoPs 50- 60% through the end of the week. Highs in the low 90s mid week onward, with morning lows in the mid 70s, except for upper 70s along the coast as onshore flow strengthens. && .AVIATION...Westward-moving Atlantic seabreeze will focus the majority of showers/storms away from the coastal terminals and toward the interior for the rest of this afternoon and evening. The exception is at DAB where some light westerly flow could push a few storms back toward the east through early evening. Convection has also been persistent in developing just offshore of the Treasure Coast so far this afternoon and will have to watch for some storms to push onshore near SUA. Showers and storms expected to dissipate within a couple hours after sunset this evening with VFR conditions prevailing overnight. && .MARINE...Afternoon-Tonight...Lingering isolated showers and lightning storms exist into mid afternoon across the southern near shore waters and Gulf Stream. Onshore flow forecast to become more southerly this evening, then a general variable to offshore component late while remaining light. Seas will remain around 1-2 feet. Extended Marine Extended Forecast Discussion... Monday-Thursday...The subtropical ridge axis will remain draped across the area through midweek. This will continue favorable boating conditions, with generally light southerly winds each morning, becoming E/SE at 5-10kts in the afternoon as the seabreeze forms. Then, the ridge axis will shift northward beginning late Wednesday, bringing increased onshore flow. Winds then becoming around 10kts. Seas will remain favorable at 1-2ft, with areas of 3ft well offshore possible on Thursday. && .PRELIMINARY POINT TEMPS/POPS... DAB 75 92 76 92 / 20 40 30 50 MCO 76 94 76 94 / 20 50 20 50 MLB 76 90 76 90 / 10 30 10 40 VRB 74 90 75 90 / 10 30 10 30 LEE 77 95 76 94 / 30 50 20 40 SFB 77 95 76 94 / 30 50 20 50 ORL 78 94 76 94 / 20 50 20 50 FPR 74 91 75 91 / 10 30 10 30 && .MLB WATCHES/WARNINGS/ADVISORIES... FL...None. AM...None. && ALL FORECAST GRIDS...Sedlock RADAR/IMPACT WEATHER....Kelly AVIATION...Combs
Hazardous weather outlook, Aug 9, 11:00 AM EDT, 6 hours 36 minutes before
Hazardous Weather Outlook...Updated National Weather Service Melbourne FL 1100 AM EDT Sun Aug 9 2020 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-100000- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 1100 AM EDT Sun Aug 9 2020 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and lightning storms will develop across the area this afternoon, mainly west of I-95, along and inland of the westward moving east coast sea breeze. Greatest storm coverage is expected near to northwest of the I-4 corridor from late afternoon through early evening where sea breeze and storm outflow boundary interactions will occur into late day. Main storm threats will be frequent lightning strikes and locally heavy rainfall, as well as wind gusts up to 40 to 45 mph and small hail in any isolated stronger storms. .FLOOD IMPACT... Slow moving storms will have the potential to bring locally heavy rainfall totaling 2 to 3 inches across portions of the interior counties late this afternoon, especially near to northwest of the I- 4 corridor. Temporary flooding of roads, and other poorly drained and low lying areas may result. .RIP CURRENT IMPACT... There will be a Moderate risk for life-threatening rip currents at area beaches today. While rips will be present all day, the threat will be highest after 4 PM due to tidal effects. To reduce your chance of being caught in the seaward pull of a rip current, swim only within sight of a lifeguard, and never swim alone, while following social distancing guidelines. .MARINE THUNDERSTORM GUST IMPACT... Wind gusts in excess of 35 knots will be possible this afternoon in and close to lightning storms, mainly over the inland lakes. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. Above normal chances for showers and lightning storms expected each afternoon, especially across the interior, from early to the middle of this week. The greatest threats will be frequent cloud to ground lightning strikes, gusty winds, and torrential downpours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed this afternoon and tonight. Sedlock/Weitlich
In the hours before
Local storm report, Aug 9, 4:51 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
451 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM HAIL 4 NE DEBARY 28.92N 81.26W
08/09/2020 E1.25 INCH Volusia FL TRAINED SPOTTER
TRAINED SPOTTER ESTIMATES HAIL TO THE SIZE OF HALF
DOLLARS.
&&
JCLocal storm report, Aug 9, 4:55 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
455 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 4 NNE DEBARY 28.94N 81.28W
08/09/2020 E0.88 INCH Volusia FL TRAINED SPOTTER
TRAINED SPOTTER REPORTS NICKEL SIZED HAIL IN ORANGE CITY.
&&
JCLocal storm report, Aug 9, 5:02 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
502 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND GST SANFORD AIRPORT 28.78N 81.24W
08/09/2020 M45 MPH SEMINOLE FL ASOS
45 MPH/39 KT GUST FROM THE NORTH AT KSFB.
&&
JCSpecial weather statement, Aug 9, 5:20 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Melbourne FL
520 PM EDT Sun Aug 9 2020
FLZ044>046-092200-
Northern Lake County FL-Orange FL-Seminole FL-
520 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEMINOLE...EAST
CENTRAL LAKE AND NORTHERN ORANGE COUNTIES UNTIL 600 PM EDT...
At 518 PM EDT, Doppler radar was tracking a strong thunderstorm over
Mount Plymouth, moving southeast at 5 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Apopka, Eustis, Lake Mary, Mount Dora and Mount Plymouth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2892 8168 2891 8136 2889 8135 2889 8137
2887 8136 2886 8135 2885 8136 2885 8135
2873 8134 2873 8166 2878 8166 2878 8168
TIME...MOT...LOC 2118Z 327DEG 6KT 2880 8152
SmithLocal storm report, Aug 9, 5:24 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
524 PM EDT SUN AUG 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL 3 ENE DEBARY 28.90N 81.27W
08/09/2020 E1.75 INCH Volusia FL PUBLIC
PUBLIC REPORT RECEIVED VIA TWITTER OF QUARTER TO GOLF
BALL SIZE HAIL IN DELTONA. TIME ESTIMATED FROM RADAR.
&&
CLSpecial weather statement, Aug 9, 5:36 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Melbourne FL
536 PM EDT Sun Aug 9 2020
FLZ045-046-053-092230-
Osceola FL-Orange FL-Seminole FL-
536 PM EDT Sun Aug 9 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SEMINOLE...WESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 630 PM EDT...
At 535 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Lake Toho to Wekiwa Springs State
Park. These storms were nearly stationary.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Orlando, Kissimmee, Apopka, Altamonte Springs and Ocoee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2873 8166 2873 8127 2804 8127 2797 8137
2800 8139 2800 8142 2805 8146 2806 8144
2801 8138 2808 8135 2808 8140 2809 8145
2814 8146 2814 8152 2820 8152 2826 8156
2826 8166
TIME...MOT...LOC 2135Z 009DEG 2KT 2819 8137 2872 8144
SmithThe office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:00 PM EDT | Special Weather Statement | MLB | Orange | 30 min |
| Aug 9, 4:04 PM EDT | Special Weather Statement | MLB | Volusia | 41 min |
| Aug 9, 4:15 PM EDT | Severe Thunderstorm Warning | MLB | Volusia | 45 min |
| Aug 9, 4:37 PM EDT | Special Weather Statement | MLB | Lake | 38 min |
| Aug 9, 4:43 PM EDT | Areal Flood Advisory | MLB | Volusia | 92 min |
| Aug 9, 4:47 PM EDT | Special Weather Statement | MLB | Seminole | 58 min |
| Aug 9, 4:57 PM EDT | Severe Thunderstorm Warning | MLB | Orange, Seminole | 48 min |
| Aug 9, 5:20 PM EDT | Special Weather Statement | MLB | Lake | 40 min |
| Aug 9, 5:31 PM EDT | Areal Flood Advisory | MLB | Lake, Orange, Seminole | 3 hr |
| Aug 9, 6:03 PM EDT | Severe Thunderstorm Warning | MLB | Orange | 57 min |
| Aug 9, 6:28 PM EDT | Special Weather Statement | MLB | Orange | 62 min |
| Aug 9, 6:33 PM EDT | Areal Flood Advisory | MLB | Orange | 117 min |
Nearby
Special Weather Statements in Florida, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.